Idaho, 2016

Damaging Winds and High Wind in Idaho, October 30, 2016

October 30, 2016 · NWS PIH · 10 events in 7 counties and zones

A strong cold frontal passage brought high winds with thunderstorms throughout southeast Idaho on the evening of October 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A strong cold frontal passage brought high winds with thunderstorms throughout southeast Idaho on the evening of October 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Oct 30, 1:01 PM MST, 5 hours 49 minutes earlier.

Area forecast discussion, Oct 30, 1:01 PM MST, 5 hours 49 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
201 PM MDT Sun Oct 30 2016

.SHORT TERM...Tonight through Tuesday.

A powerful cold front will arrive tonight. Expect showers and a few
thunderstorm to increase in coverage for the remainder of the
afternoon and evening. A line of strong showers and thunderstorms
will move out of the central Idaho mountains this evening and march
eastward across the Snake Plain into the eastern highlands during
the overnight hours. Some of the stronger cells will have small
hail, heavy rain, along with very strong possibly damaging winds.
Strong winds are likely behind the front as well and will persist
for a few hours. The strongest winds are currently forecast from
Pocatello to Rexburg where wind gusts to near 60 mph are possible
late this evening and into the wee hours of Monday morning. A high
wind warning is in effect for these locations.
A wind advisory is in effect around the area of strongest winds.
Here gusts to 45 or 50 mph is possible and could make for difficult
driving conditions. Winds are expected to weaken by the time Monday
morning arrives. Total rainfall amounts from this storm are still
expected to be quite impressive with an inch of rain likely across
portions of the central mountains and around a half an inch likely
for most of eastern Idaho. There was some reported river flooding
yesterday around Teton county and that's possible once again.
However, expect that the response time will be so slow that any
river flooding that occurs there may not happen until Monday
afternoon or evening.

Expect quieter weather for Monday with a few residual showers around
for the central mountains into the southeast highlands.
Snow levels will be much lower, closer to 6000 feet. However,
amounts look light so maybe an inch or so is possible around
mountain passes. Another system will arrive Monday night into
Tuesday. This is a much weaker system than tonight's storm. Still
this will bring some showers, mainly to the mountains and highlands
with snow levels sitting around 6500 feet. Potentially another inch
or snow of snow is possible. However, rainfall amounts will be much
lighter, generally a tenth of an inch or less.

Valle

.LONG TERM...Tuesday night through Sunday. Expect lingering
light precipitation along the Eastern Highlands Tuesday night.
Models then continue to show high pressure dominating Wednesday
through Saturday with dry conditions and warmer than normal
temperatures. Both the GFS and ECMWF show the ridge breaking down
and the next system moving through the area on Sunday bringing
good precipitation chances and moderate winds. Wyatt

&&

.AVIATION...A warm front has just moved past the Snake River and
Magic Valley TAF sites this afternoon. The warm front is just
starting to move through KSUN. With heavier showers on station KSUN
may see brief MVFR cigs with warm frontal passage. Southerly winds
will start to pick up by mid afternoon out ahead of a strong cold
front. This strong cold front will move through early this evening
bringing strong winds of 30 to 50 kts and moderate rain dropping
CIGS/VIS to MVFR/IFR. KPIH will be the biggest wind threat but KIDA
and KBYI will see significant winds as well. Winds subside 09Z-12Z to
15-20kts sustained, with most precipitation shifting east. Ceilings
should improve to VFR as rainfall decreases sometime around midnight.
Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 PM this evening to 4 AM MDT Monday for
IDZ020-021.

Wind Advisory from 6 PM this evening to 4 AM MDT Monday for
IDZ017-019-022-023.

&&

In the hours before

Special weather statement, Oct 30, 6:00 PM MST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
700 PM MDT SUN OCT 30 2016

IDZ017-018-020-021-031-032-310200-
BIG AND LITTLE WOOD RIVER REGION ID-LOWER SNAKE RIVER PLAIN ID-
UPPER SNAKE RIVER PLAIN ID-EASTERN MAGIC VALLEY ID-
LOST RIVER/PASHIMEROI ID-SAWTOOTH MOUNTAINS ID-
700 PM MDT SUN OCT 30 2016

...LINE OF THUNDERSTORMS FROM CAREY TO HAZELTON MOVING NORTHEAST
THROUGH 800 PM MDT...

AT 656 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM NEAR CAREY TO 7 MILES EAST OF
HAZELTON...MOVING NORTHEAST AT 35 MPH.

BRIEF HEAVY RAIN WITH WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH
THESE STORMS AS THEY LIFT NORTHEAST THROUGH CRATERS OF THE MOON
TOWARD INL THROUGH 800 PM MDT.

LOCATIONS IMPACTED INCLUDE...
ARCO...CAREY...PICABO...LITTLE WOOD RESERVOIR...GROUSE...SOUTHWEST
INL...CRATERS OF THE MOON...MOORE...BUTTE CITY...BIG SOUTHERN
BUTTE...COXS WELL AIRPORT...LAIDLAW CORRALS AIRPORT...KIMAMA AND BEAR
TRAP AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4252 11406 4252 11401 4254 11397 4254 11395
      4276 11393 4277 11405 4281 11405 4281 11410
      4341 11411 4400 11303 4335 11298 4303 11304
      4247 11407
TIME...MOT...LOC 0056Z 232DEG 41KT 4331 11401 4281 11396 4262 11399

HUSTON
Special weather statement, Oct 30, 6:40 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
740 PM MDT SUN OCT 30 2016

IDZ017-021-022-310230-
LOWER SNAKE RIVER PLAIN ID-SOUTH CENTRAL HIGHLANDS ID-
EASTERN MAGIC VALLEY ID-
740 PM MDT SUN OCT 30 2016

...LINE OF THUNDERSTORMS MOVING EAST THROUGH RURAL CASSIA COUNTY
TOWARD INTERSTATE 84...ROCKLAND AND HOLBROOK THROUGH 830 PM MDT...

AT 737 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
EXTENDING FROM 9 MILES SOUTHWEST OF BURLEY TO 30 MILES NORTH OF
MONTELLO...MOVING EAST AT 35 MPH.

BRIEF HEAVY RAIN AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS AS THEY MOVE EAST THROUGH INTERSTATE 84 AND INTO ROCKLAND
AND HOLBROOK THROUGH 830 PM MDT.

LOCATIONS IMPACTED INCLUDE...
BURLEY...HEYBURN...MALTA...OAKLEY RESERVOIR...OAKLEY...DECLO...
ROCKLAND...ALBION...FORT HALL BANNOCK PEAK...HOLBROOK SUMMIT...
JUNIPER...ELBA...ALMO...HOLBROOK...STONE...BRIDGE...SWEETZER
SUMMIT...MT HARRISON...CITY OF ROCKS AND INTERSTATE 84 AND 86
JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 4199 11410 4252 11401 4253 11399 4266 11247
      4200 11258
TIME...MOT...LOC 0137Z 267DEG 51KT 4247 11395 4170 11406

HUSTON

The radar

The Pocatello radar (KSFX), 43 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 high wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
October 30, 6:50 PM MST to 7:05 PM MST
Where
Butte County, 23 mi SSE of Arco
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.322, -113.124

A 64 mph wind gust measured in the desert south southeast of Arco.

Thunderstorm Wind, Bingham

When
October 30, 7:05 PM MST to 7:15 PM MST
Where
Bingham County, 30 mi NW of Blackfoot
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.487, -112.772

A 72 mph wind gust measured 30 miles northwest of Blackfoot.

Thunderstorm Wind, Bingham

When
October 30, 7:15 PM MST to 7:25 PM MST
Where
Bingham County, Atomic City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.430, -112.820

Atomic City mesonet reported 64 mph wind gust.

Thunderstorm Wind, Butte

When
October 30, 7:25 PM MST to 7:35 PM MST
Where
Butte County, 12 mi E of Howe
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.780, -112.760

A 66 mph wind gust measured at the Sand Dunes ARL site.

Thunderstorm Wind, Jefferson

When
October 30, 7:30 PM MST to 7:40 PM MST
Where
Jefferson County, 20 mi W of Roberts
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
43.720, -112.531

A 68 mph wind gust at the Rover ARL site.

Thunderstorm Wind, Jefferson

When
October 30, 7:50 PM MST to 8:00 PM MST
Where
Jefferson County, 20 mi W of Roberts
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.720, -112.531

A 60 mph gust measured at the Rover ARL site.

Thunderstorm Wind, Bonneville

When
October 30, 7:53 PM MST to 8:10 PM MST
Where
Bonneville County, (Ida)fanning Fld Ida
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
43.520, -112.070

Idaho Falls airport ASOS reported 55 knot wind gust.

High Wind, Upper Snake River Plain

When
October 30, 8:00 PM MST to 11:00 PM MST
Where
Upper Snake River Plain forecast zone
Measured
56 kt (64 mph) estimated gust
Property damage
$600
Reported by
Newspaper

A large evergreen was blown over on 1000 North in the town of Hibbard closing one lane of traffic. A large tree was also uprooted in Idaho Falls which also reported power outages.

Thunderstorm Wind, Madison

When
October 30, 8:15 PM MST to 8:30 PM MST
Where
Madison County, Thornton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.750, -111.850

Estimated 60 mph wind gust in Thornton with power flickering on and off.

High Wind, Lower Snake River Plain

When
October 30, 9:25 PM MST to 9:55 PM MST
Where
Lower Snake River Plain forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee

Two large trees were reported downed or uprooted in Pocatello. A 12 to 18 inch diameter tree was uprooted 1 mile east of Popcatello and a two foot diameter tree was downed 2 miles northeast of Pocatello. Siding was blown off one house in American Falls.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 664065, 664067, 664062, 664072, 664070, 664071, 664063, 664075, 664073, 664074.